Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 53, NWS Memphis, TN

July 31, 2004Tishomingo County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 31, 2004, 5:14 AM CDT for Tishomingo County, Mississippi. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2004, 5:14 AM CDT (10:14 UTC)
Expired
Jul 31, 2004, 6:15 AM CDT
In force
61 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 105 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 6:00 AM CDTFLASH FLOODIuka, MSTISHOMINGO COUNTY S.O. REPORTS SEVERAL ROADWAYS FLOODED ALONG WITH WATER IN A FEW HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 311014
FFWMEM
MSC141-311115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
514 AM CDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 615 AM CDT

* AT 514 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN OVER TISHOMINGO COUNTY. RADAR ESTIMATED OVER 3 INCHES OF RAIN 
  HAS FALLEN OVER THE PAST HOUR. AN ADDITIONAL INCH IS POSSIBLE OVER 
  THE NEXT HOUR.

* CITIES AFFECTED THROUGH 615 AM CDT INCLUDE...
  MIDAY...IUKA...BURNSVILLE

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

.TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3493 8813 3466 8814 3469 8831 3499 8835

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:05 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 31, 3:05 AM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
305 AM CDT SAT JUL 31 2004

.DISCUSSION...

RADAR AND SAT PICS INDICATE THAT STORMS ARE CONTINUING TO
DEVELOP OVER ALCORN...MCNAIRY...AND HARDIN COUNTY. LARGE SECTIONS
OF THESE COUNTIES HAVE RECEIVED OVER 3 INCHES OF RAIN WHICH IS
EXCEEDING FLASH FLOOD GUIDANCE. EXPECT STORMS CELLS TO FOLLOW
EACH OTHER OVER THE SAME AREA THE NEXT FEW HOURS. FLASH FLOOD
WARNING HAS BEEN ISSUED.

BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE OVER THE
SOUTHEASTERN PART OF THE CWA TODAY. A FRONT IS OVER THE AREA FROM
AROUND DRESDEN TO MEMPHIS AND ONTO PINE BLUFF. UPPER TROUGH IS
PROVIDING SOME LIFTING EAST OF THE FRONT. ALONG WITH THIS IS OVER
2 INCHES OF PW IN THE SE PARTS OF THE MIDSOUTH. SHOWERS AND
THUNDERSTORMS SHOULD CONTINUE TO DEVELOP FROM AROUND CLARKSDALE
TO SELMER. THE LINE OF STORMS SHOULD SHIFT GRADUALLY SOUTHEAST
THROUGH MORNING HOURS. THE NORTHWESTERN HALF OF THE MIDSOUTH
SHOULD REMAIN DRY TODAY.

THE UPPER TROUGH SHOULD MOVE EAST AND DAMPEN TONIGHT WHILE AN
UPPER RIDGE EDGES CLOSER FROM THE WEST. EXPECT SHOWERS AND
THUNDERSTORMS TO BE IN MIDDLE TN AND AL BY THIS EVENING.

THE UPPER RIDGE WITH WARMER WINDS ALOFT WILL IMPINGE ON THE AREA
SUNDAY INTO MIDWEEK. A TREND OF DRIER/HOTTER WEATHER WILL RESULT.
MID TO UPPER 90S ARE LIKELY.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...FLASH FLOOD WARNING ALCORN COUNTY.
MO...NONE.
TN...FLASH FLOOD WARNING MCNAIRY AND HARDIN COUNTIES.

&&

WER
Hazardous weather outlook, Jul 31, 4:00 AM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CDT SAT JUL 31 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-
PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-
SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-
TUNICA-UNION-WEAKLEY-YALOBUSHA-
400 AM CDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE
SOUTHEASTERN TWO THIRDS OF THE MIDSOUTH. FLASH FLOODING IS IN
PROGRESS IN ALCORN...MCNAIRY...AND HARDIN COUNTIES. MORE HEAVY
RAIN IS POSSIBLE SOUTHEAST OF A LINE FROM CLARKSDALE MISSISSIPPI
TO DECATURVILLE TENNESSEE TODAY.

.DAYS TWO THROUGH SEVEN...

HOT WEATHER WILL RETURN TO THE AREA EARLY NEXT WEEK WITH HEAT
INDEX VALUES IN EXCESS OF 105 DEGREES POSSIBLE TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...
CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

RENCH

In the hours before

Local storm report, Jul 31, 4:39 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
439 AM CDT SAT JUL 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 AM     FLASH FLOOD      S SAVANNAH              35.22N 88.24W
07/31/2004                   HARDIN             TN   LAW ENFORCEMENT

            NUMEROUS ROADS ARE FLOODED IN SOUTHERN SECTIONS OF HARDIN
            COUNTY. REPORTED BY HARDIN COUNTY S.O.

0340 AM     FLASH FLOOD      GUYS                    35.02N 88.54W
07/31/2004                   MCNAIRY            TN   LAW ENFORCEMENT

            ROADS ARE FLOODED. REPORTED BY MCNAIRY COUNTY S.O.

0345 AM     FLASH FLOOD      CORINTH                 34.94N 88.52W
07/31/2004                   ALCORN             MS   LAW ENFORCEMENT

            HOMES ARE BEING FLOODED. STREETS ARE FLOODED. REPORTED BY
            ALCORN 911.

0345 AM     FLASH FLOOD      CORINTH                 34.94N 88.52W
07/31/2004                   ALCORN             MS   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED COUNTY-WIDE. REPORTED BY ALCORN
            911.

&&

KRS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:39 AM CDTFlash Flood WarningMEGAlcorn2 hr
Jul 31, 3:47 AM CDTFlash Flood WarningMEGAlcorn58 min
Jul 31, 4:17 AM CDTFlash Flood WarningMEGTishomingo58 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.